Back to Ask the Diabetes Team Ask the Diabetes Team

From Diana, Texas, USA:

My son has been having increased episodes of hypoglycemia. In the past two weeks, he has had one seizure and one very near seizure. His blood sugar was 40 mg/dl [2.2 mmol/L], and I talked to him to keep him awake and looking at me. His muscles were jerking, he could swallow but not sip from a straw, and he does not remember a thing, He woke up and walked in my room and got in bed with me. That is when I felt him jerking, sweating, heart pounding and I started shouting orders for the emergency kit. After it was over, I thanked God they all occur in the morning.

They do not wake him up enough to respond, if If he is awake he responds and treats, and my sister tells me you are unable to when your blood sugar is that low. He has had seizures before associated with hypoglycemia, and he has always been asleep. They do not wake him up. I am ready to put a baby monitor in his room or maybe just sleep with him. I cannot sleep nor can he because of my going to check on him.

He was at baseball practice, and on the way home, he began to go low and reached for lifesavers we keep in his truck, but they were melted. Luckily we live very close, and he was able to treat the low at home and follow up with a meal. We put glucose tabs in his truck immediately, and I thought about instant glucose. Will these also go bad?

My sister's physician changed her bedtime Lantus to morning due to reading something about an increased incidence of low blood sugar during the night, but when I asked my son's physician he said no, it is a 24 hour insulin and to continue like we are doing. Have you ever read anything about this?

We have adjusted his insulin and his bedtime snack, and he is waking up around 100-120 mg/dl [5.6-6.7 mmol/L]. He takes Humalog on a sliding scale, is not regularly on any insulin at lunch and may not use any at dinner.

This is where we need a diabetic team. We miss them when we have situations come up and are looking for an endocrinologist. The last one we used gave up on my son and would just look at him so my son refused to go back. He would not let him try a insulin pump. At first said he could and then changed his mind. The physician we are using now specializes in adolescents, and kids really respond to him. My son loves him, but I think we need additional help to get his diabetes in control. We want to know about all the advances that are being made today, and when there is a cure, I want my son to be the first to get it! I am looking for the right physician who will help us to keep up on the latest. How do I find them?


Your son may need a different dose of Lantus (insulin glargine) or the Lantus dose split into a morning and bedtime dose. Lantus, in our experience, does not often last a full 24 hours and sometimes even has a small burst effect about six to eight hours after injections. Blood glucose readings should be used to figure out patterns and then how to respond to these patterns. Certainly you need some intensified overnight monitoring with so much hypoglycemia. The key questions is what is causing such severe lows and how to counterbalance to decrease or prevent them. Some kids and adults who have hypoglycemic seizures need anti-seizure medications as well.

You should go back your son's diabetes team, discuss this, and problem solve with them. If multidose insulin regimens coupled with very frequent blood glucose monitoring and good carb counting don't solve this problem, then consideration of insulin pump treatment should also be reviewed, but go back to your son's diabetes team and do the problem solving work.


[Editor's comment: I would contact your local American Diabetes Association and Juvenile Diabetes Research Foundation affiliates about recommendations for pediatric diabetes teams in your locale. You may also find other recommendations by visiting some of our chat rooms at this website. SS]

Original posting 19 Jan 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.